Our Hormonal Treatments Impacting Our Pets

The spreading
popularity of topical hormone treatments in people, particularly menopausal women, is having unintended medical
consequences for the users' pets, according to a recent report from the Veterinary Information News Service.


Spayed dogs and young female puppies are showing up in veterinary exam
rooms with markedly swollen vulvas as if they are in heat. Male dogs turn up with enlarged mammary glands and abnormally small penises. Loss of fur is common in both genders.

The phenomenon frequently stumps veterinarians. Sometimes
patients go undiagnosed for weeks or months because clinicians don't
recognize the connection. Medical doctors don't typically know what's going on or why or warn patients. Though the FDA did issue a warning just over a year ago. The warning mentioned unintended adverse responses to family members, particularly children, without mentioning pets. Symptoms exposure to hormonal replacement products in children have included
enlargement of the genitalia, development of pubic hair, advanced bone
age, increased libido and aggressive behavior, according to the
statement. e.

For pets, the problem appears to be caused by owners use of hormone
replacement treatments in the form of lotions, gels or sprays that are
applied to the arms -- especially inner elbows and wrists -- or legs. Of course, snuggling with pets can unwittingly transfer the drug to them. Symptoms of
hormonal imbalance also may also occur in pets that ingest the medications,
either by licking where product was applied or eating an improperly
stored or discarded transdermal patch or a similar item.

Leave a comment